Mississippi, 2018

Flash Flooding in Mississippi, July 16, 2018

July 16, 2018 · NWS LIX · 2 events in 2 counties and zones

Slow moving thunderstorms developed along a sea breeze boundary during the afternoon hours, producing at least 2 reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Slow moving thunderstorms developed along a sea breeze boundary during the afternoon hours, producing at least 2 reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 16, 11:44 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 11:44 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1244 PM CDT Mon Jul 16 2018

.AVIATION...

Generally VFR across the terminals at forecast issuance time. The
one exception is KBTR, which has been carrying 5SM HZ. Convective
development has started, with more areal coverage than what we
have seen the last several afternoons. Hasn't been much lightning
yet, but anticipate that most cells will have at least some
thunder. Will carry VCTS for most terminals until 00-01z.
Convective development on Tuesday likely to be a bit earlier, and
more widespread. Will carry PROB30 for morning activity for now,
but that may need to be beefed up in later forecasts. Any storms
today or Tuesday potentially could produce MVFR to IFR conditions
briefly. 35

&&

.PREV DISCUSSION... /issued 814 AM CDT Mon Jul 16 2018/

SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the vertical atmospheric profile
is generally moist throughout the atmospheric column. There is a
small temperature inversion at the surface, which will likely
dissipate as the sun mixes the atmosphere throughout the day.
There is a small amount of CIN in the mixed layer parcel (-29
J/kg). The CAPE is average for this time of year (1585 J/kg in
the mixed layer), which will help to generate some afternoon
thunderstorms. The vertical winds are variable throughout the
atmospheric column, which will enhance the development of
thunderstorms throughout the day. The winds at the surface are
southerly, while the winds in the lower levels of the atmosphere
are mostly westerly. At the middle levels of the atmosphere, the
winds are somewhat northerly and westerly. At the upper level of
the atmosphere and at the jet stream, the winds are easterly in
direction, and the wind speeds are average for this time of year
(30-35 knots). MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  75  91  74 /  50  20  50  40
BTR  92  78  92  75 /  30  20  40  30
ASD  91  79  92  77 /  60  20  60  50
MSY  91  79  91  78 /  60  20  40  40
GPT  89  78  91  78 /  70  30  70  60
PQL  90  76  91  76 /  70  20  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 16, 9:23 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1023 AM CDT Mon Jul 16 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170330-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1023 AM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible, primarily across inland
areas this afternoon and early evening and across coastal areas
overnight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected each day during
the period, with the best chances on Wednesday and Thursday. A
few storms could become strong and produce frequent lightning,
gusty winds, and locally heavy rainfall.

Heat index readings may approach 110 degrees on Friday, possibly
on Saturday, as well. People sensitive to heat related illnesses
should be prepared to take precautions during the heat of the day
on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 16, 11:52 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CDT MON JUL 16 2018

LAZ069-161815-
Lower Plaquemines-
1252 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT LOWER PLAQUEMINES PARISH...

At 1251 PM CDT, a strong thunderstorm was located over Empire, or 9
miles southeast of Port Sulphur, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph, Boothville-venice and
Boothville Asos.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2923 8951 2923 8952 2924 8951 2929 8967
      2933 8964 2930 8973 2935 8977 2938 8972
      2935 8979 2940 8981 2949 8964 2940 8952
      2940 8954 2941 8957 2940 8957 2938 8938
      2938 8939 2934 8938 2922 8951
TIME...MOT...LOC 1751Z 304DEG 11KT 2938 8964
Special weather statement, Jul 16, 1:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
230 PM CDT MON JUL 16 2018

LAZ066-162000-
Lower Terrebonne-
230 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TERREBONNE
PARISH...

At 230 PM CDT, a strong thunderstorm was located near Cocodrie, or 20
miles south of Houma, moving south at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cocodrie, Dulac, Tambour Bay Buoy and Lumcon Center Buoy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2917 9084 2937 9076 2934 9056 2928 9055
      2928 9058 2925 9059 2923 9055 2922 9056
      2920 9055 2921 9056 2925 9061 2921 9059
      2922 9064 2915 9065
TIME...MOT...LOC 1930Z 007DEG 5KT 2929 9068
Special weather statement, Jul 16, 2:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT MON JUL 16 2018

MSZ080-081-162030-
Harrison-Hancock-
302 PM CDT MON JUL 16 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARRISON
AND EASTERN HANCOCK COUNTIES...

At 301 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Kiln to near Lyman to near Biloxi.
Movement was southwest at 5 mph.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
D'iberville, Kiln, Lyman, Shoreline Park and Gulfport Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3038 8907 3030 8927 3031 8929 3036 8928
      3037 8935 3034 8938 3034 8934 3032 8932
      3026 8940 3029 8957 3057 8948 3052 8889
      3042 8889 3042 8901 3041 8899 3041 8892
      3039 8889
TIME...MOT...LOC 2001Z 055DEG 6KT 3043 8943 3044 8915 3037 8895
Special weather statement, Jul 16, 2:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
307 PM CDT MON JUL 16 2018

LAZ061>064-162030-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
307 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 307 PM CDT, a strong thunderstorm was located over Arabi, or over
Chalmette, moving northeast at 5 mph.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, Timberlane, Belle Chasse,
Avondale, Metairie, Jefferson, Gretna, Harahan, Westwego, Jean
Lafitte, Woodmere, Elmwood, Violet, Terrytown, Meraux, Bridge City
and Poydras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2995 9023 3004 8999 2998 8994 3000 8991
      2999 8988 3000 8986 2994 8982 2994 8978
      2996 8973 2995 8971 2993 8975 2991 8974
      2979 8985 2985 8991 2973 9005
TIME...MOT...LOC 2007Z 236DEG 5KT 2995 9000

The radar

The Mobile radar (KMOB), 84 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 16, 2:15 PM CST to 4:15 PM CST
Where
Harrison County, 0.91 mi NE of Orange Grove to 1.3 mi ESE of Nugent
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.440, -89.070

Significant street flooding was reported in the Orange Grove area at Three Rivers Road and Dedeaux Road.

Flash Flood, Hancock

When
July 16, 3:35 PM CST to 4:15 PM CST
Where
Hancock County, 1.18 mi SSE of Lakeshore to 2.5 mi SE of Bay St Louis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.236, -89.439

Reports were received of street flooding on several city streets in downtown Bay Saint Louis, with some streets impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767702, 767703.